Advertisement -- Learn more about ads on this site.
7,000-8,499 SparkPoints 8,358


Thursday, September 30, 2010

I went to my doctor today to discuss my cholesterol, get a flu shot, and most importantly, to talk about my worsening depression. We're going to switch from Lexapro to Zoloft, and hope that this helps.

But what really has me going is that I happened to ask about leg cramps, which I've been getting quite frequently. I've changed my diet a lot in the last six months, so I thought it could be a deficiency of some kind. One of the things she mentioned was magnesium, so I've been researching it. O.M.G.!!! Low levels of magnesium are implicated in depression, anxiety, migraines, osteoporosis, and numerous other health issues. I've ordered some magnesium taurate (more easily absorbed than magnesium oxide) and will see what happens. Some of the anecdotal evidence is that within a few days people experienced less depression, less anxiety, better motivation, and better sleep.

I'm very leery of miracle cures, but this one does have me excited. I'll let y'all know what happens.
Share This Post With Others
Member Comments About This Blog Post
    I also have leg cramp issues (all the way around- from shin to calf, which is horrid all at once!) My daughter told me about the magnesium and it has helped me immensely. If I miss a couple of days- they come back. I can't say I've noticed it helping my depression at all tho.
    2174 days ago
    I have always tended to have leg cramps. And have tried all kinds of things, including quinine, calcium, soap under the sheets... And magnesium. (It was okay but no cure.)

    Then, when I started the statin drugs for my cholesterol, my leg cramps changed from a nuisance to a major problem. I did some research on da google (statins, cramps).. and oh my. I am convinced the darn stuff has made my legs much worse. And added cramps in other muscles, even my hands sometimes.

    Right now my doctor and I have a compromise, I didn't quit my statin.. but I only take it every other day.

    Re the magnesium, be aware that it causes diarrhea if you get too much. I have a bottle of the good kind that I haven't been taking regularly. Think I will get it out and start again.

    2213 days ago
    I am so sorry to hear about your depression - I hope your doc finds something that will work for you. My sister-in-law is a physician's assistant and she had my DH start taking magnesium to help synthesize his cholesterol meds. Worked like a charm. His total is lower than mine.
    2213 days ago
    I hope it helps. I found out about magnesium while researching migraines and have been taking a supplement for quite awhile now. Good luck.
    2213 days ago
  • MTS1957
    Hope it works out for you. I had a GYN once who told me that my severe craving for Coke and Snickers during my period was reflective of a magnesium deficiency that screws up hormones. I started taking maganese and the cravings stopped. Good luck.
    2213 days ago
  • 1888MICHELLE
    How wonderful if it's as simple as that!!! Let us know how you're feeling.
    2213 days ago
    I hope that the new medication and the magnesium help and that you feel better soon.

    2214 days ago
    Did your doctor draw a magnesium level to determine if you are actually deficient? As an FYI, excess magnesium can result in diarrhea.
    2214 days ago
  • 4CYNDI
    I hope the supplement helps. Feeling so off is horribly hard. I'm glad your doctor listens and is willing discuss possibilities. Hope between the new med and the supplement you feel better soon.
    2214 days ago
    Sounds good to me. Let us know if it works.
    2214 days ago
  • Add Your Comment to the Blog Post

    Log in to post a comment

    Disclaimer: Weight loss results will vary from person to person. No individual result should be seen as a typical result of following the SparkPeople program.